FLECAINIDE-INDUCED BRUGADA PATTERN

Brian Petullo, MD, The Ohio State University Wexner Medical Center, Columbus, OH

Meeting: Hospital Medicine 2019, March 24-27, National Harbor, Md.

Abstract number: 915

Categories: Adult, Clinical Vignettes, Hospital Medicine 2019

Keywords: , ,

Case Presentation: A 28-year-old gentleman with history of paroxysmal atrial fibrillation s/p pulmonary vein isolation presented with 2 days of dizziness. Patient described the dizziness as a lightheaded sensation accompanied by palpitations. He had experienced a similar sensation with prior episodes of atrial fibrillation, though he had not had an episode of atrial fibrillation since his ablation in March 2015.
ECG (electrocardiogram) confirmed the recurrence of atrial fibrillation with rapid ventricular rate. He was initially managed with a continuous diltiazem infusion, which achieved adequate rate control. An attempt to reestablish rhythm control was made. Patient was previously intolerant of sotalol due to fatigue and he had a recurrence of atrial fibrillation while on amiodarone. Thus, patient was placed on flecainide. He was monitored with serial ECG’s after each dose. He converted to normal sinus rhythm after the 1st dose, but after the 3rd dose was administered, ECG revealed a type I Brugada pattern. Flecainide was stopped and these ECG changes resolved.

Patient was started on dofetilide instead and he tolerated it without issue.

Discussion: Antiarrhythmic medications can produce a paradoxical response and induce arrhythmias or pro-arrhythmic states.

Flecainide is a class IC antiarrhythmic used for treatment of supraventricular tachycardias including atrial fibrillation. It acts by slowing sodium channels. It prolongs PR and QRS intervals, and rarely QT intervals.

Flecainide is one of several drugs known to unmask an underlying Brugada pattern on ECG. Fever, hypothermia, ischemia, and electrolyte derangements can unmask it as well. Brugada syndrome is thought to occur due to mutations in sodium channels, particularly in the right ventricular outflow tract, that can potentially result in lethal ventricular tachyarrhythmias. ECG can often be suggestive of the presence of these sodium channel mutations, with characteristic changes visualized in the precordial leads (typically V1-V3), referred to as the Brugada pattern.

The Brugada pattern on ECG does not equate with Brugada syndrome, which requires both the presence of the Brugada pattern on ECG AND clinical criteria, which includes a personal history of sudden cardiac arrest or ventricular tachyarrhythmia, family history of sudden cardiac arrest before age 45, unexplained syncope suggestive of tachyarrhythmia, or nocturnal agonal respiration.

Conclusions: For this patient, no further treatment was indicated. He had a structurally normal heart and normal conduction based on a prior electrophysiology study. Brugada pattern alone is not an indication for primary prevention of sudden cardiac death with an implantable cardiac defibrillator. Patient was counseled on avoidance of medications can that provoke Brugada pattern and on avoidance of fever.

The recognition of Brugada pattern on ECG is a useful skill for hospitalists, as they frequently utilize medications and encounter clinical scenarios that unmask it.

IMAGE 1: ECG after flecainide initiation

To cite this abstract:

Petullo, B. FLECAINIDE-INDUCED BRUGADA PATTERN. Abstract published at Hospital Medicine 2019, March 24-27, National Harbor, Md. Abstract 915. https://www.shmabstracts.com/abstract/flecainide-induced-brugada-pattern/. Accessed December 5, 2019.

« Back to Hospital Medicine 2019, March 24-27, National Harbor, Md.